What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 16, 2:51 PM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 16, 2:51 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
351 PM EDT Mon Jul 16 2018
.SYNOPSIS...
This afternoon will be hot and humid with isolated
thunderstorms. The best chance for thunderstorms will be late
tonight and Tuesday as a cold front moves through the region.
High pressure will bring cooler and less humid weather for
Wednesday through Friday.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
250 pm update...
Only minor adjustments made to the forecast. Heat and humidity
today will break Tuesday with a cold front. So far today terrain
causing enough lift to create showers and thunderstorms. This
convection across the Poconos north through the Catskills to the
Upper Susquehanna Region. With light winds these storms are
moving little so heavy rain of over an inch has fallen in the
Poconos. Precipitable water amounts around 2 inches will
continue until the front goes through. Storms will continue to
back build creating a slow forward movement.
A weak short wave will move through the Finger Lakes this
evening helping to trigger some slow moving scattered showers
and thunderstorms. This area is in a drought so 1 to 2 inches of
rain shouldn't do much. This will act to prime the area for the
rain ahead of the front later.
With the humid air mass low temperatures will only fall to the
upper 60s and lower 70s.
The bigger show will be late tonight through Tuesday ahead of
the cold front. This will provide the forcing for the moisture
that is in place. Showers and thunderstorms will become
widespread late tonight in the Finger Lakes then move southeast
through the rest of the area by noon. Ending times will be
afternoon in western sections of CNY to early evening in the
Poconos.
Severe threat low but instability will be good with about 30 kts
of shear. Clearing is in question which will hinder heating.
Despite this some advection will get highs into the lower 80s.
Tuesday night will become mainly clear with dry advection from
the northwest behind the front. Temperatures will fall back to
closer to average with upper 50s and lower 60s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will build into the region Wednesday then move
over the region on Thursday. Both days look rather sunny. The
airmass also will be quite cool and comfortable with highs in
the 70's after morning lows generally in the 50's. With the high
pressure over the region it will be a favorable setup for
radiational cooling so it would not be surprising for some
locations to fall into the mid and upper 40's. Thursday looks to
be only slightly warmer during the day than Wednesday.
Northwest winds Wednesday around 10 mph will decrease by
Thursday with the high pressure overhead.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Friday through Saturday:
Our region is on the backside of the high pressure which means
once again a warm and moist flow will advect into the region
with humidity and temperatures slowly on the increase. Lows will
creep into the 60's Friday night with highs Friday back into
the 80's. Bumped the high temperatures upward a bit on Friday
given 925 mb temperatures modeled around 22-24C. Overall, the
pattern continues to slow slightly leading to a higher
probability of dry weather through Saturday but some high
clouds should be increasing during the day.
Saturday night through Monday:
The overall synoptic pattern is one that can produce several
rounds of showers and storms with a heavy rain threat. At 500
mb, a low pressure system will slow and attempt to dig and
cutoff across the Ohio Valley with ridging off the east coast.
This would result in a very aggressive stream of moisture from
the Gulf of Mexico and Atlantic coming northeast into the
region. The ECMWF and CMC runs and a fair cluster of ensemble
members from those models actually have this trough become
neutral to negatively tilted by Sunday which would raise the
possibility for development of a coastal low in addition to the
upper level low over the Ohio Valley. Another question is if the
low forming along the coast will have any tropical
characteristics. Right now model tracks of any coastal low are
generally up the Mid-Atlantic coast in the Sunday and Monday
timeframe with several members showing a left turn into our
region as the ECMWF 12Z 7/16. Still a lot of model runs to sort
the details for next weekend. Clouds and rain should knock
highs down closer to 80 with muggy lows in the 60's each day.
This forecast undercut the blended guidance by a couple of
degrees each day with the highs.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
130 pm update...
Convection so far has been away from the taf sites. This evening
scattered showers and thunderstorms will get into parts of
central NY. Late tonight coverage will increase so have
predominate thunderstorms and MVFR conditions through most of
the morning. At AVP thunderstorms will start late morning but
continue through the entire afternoon. Vsbys could fall to IFR
at times in heavy rain. Cigs could fall to fuel alternate MVFR
just ahead of the front which will be around 15z in NY and 20z
in AVP.
Southwest winds around 5-8 knots this afternoon becoming light
and variable overnight. Tuesday light south winds shifting to
west then northwest at 5 to 10 kts.
Outlook...
Tuesday afternoon...Restrictions likely in showers and
thunderstorms especially AVP. Becoming VFR in CNY.
Tuesday night through Saturday...Mainly VFR. Maybe restrictions
in showers and thunderstorms late Saturday.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ009-015>018-
036-037.
&&
SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...TACHazardous weather outlook, Jul 16, 1:46 PM EST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
246 PM EDT Mon Jul 16 2018
NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-171900-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
246 PM EDT Mon Jul 16 2018
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms tonight may produce gusty winds and
locally heavy rainfall leading to localized poor drainage flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms on Tuesday may produce gusty winds and
locally heavy rainfall leading to localized poor drainage flooding.
Hazardous weather is not expected from Wednesday to Sunday at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-015>018-036-037-171900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
246 PM EDT Mon Jul 16 2018
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Showers and thunderstorms tonight may produce gusty winds and
locally heavy rainfall leading to localized poor drainage flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms on Tuesday may produce gusty winds and
locally heavy rainfall leading to localized poor drainage flooding.
Hazardous weather is not expected from Wednesday to Sunday at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 1:57 PM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
257 PM EDT MON JUL 16 2018
PAZ048-161945-
Pike PA-
257 PM EDT MON JUL 16 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL PIKE COUNTY UNTIL
345 PM EDT...
At 256 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pecks Pond, or 16 miles northeast of Mount Pocono, moving east at 10
mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Pecks Pond and Dingmans Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
A flood advisory is in effect until 5pm. Slow down if you encounter
ponding of water on roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4117 7513 4120 7514 4125 7513 4125 7517
4130 7519 4139 7494 4127 7484 4125 7484
4123 7487 4122 7487
TIME...MOT...LOC 1856Z 248DEG 8KT 4126 7511
MWGSpecial weather statement, Jul 16, 4:24 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Binghamton NY
524 PM EDT MON JUL 16 2018
NYZ016-162215-
Seneca NY-
524 PM EDT MON JUL 16 2018
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SENECA COUNTY UNTIL
615 PM EDT...
At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clifton Springs, or 7 miles west of Geneva, moving east at 20 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Seneca Falls, Waterloo, Fayette, Montezuma, Tyre, Canoga, Lehigh
Vallley Junction, Border City, Dublin and Rose Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4287 7696 4301 7697 4302 7671 4296 7674
4290 7674 4288 7672 4279 7674 4278 7697
4287 7698
TIME...MOT...LOC 2123Z 257DEG 17KT 4289 7712
MWGSpecial weather statement, Jul 16, 4:27 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
527 PM EDT MON JUL 16 2018
NYZ015-016-162215-
Seneca NY-Yates NY-
527 PM EDT MON JUL 16 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SENECA AND
NORTHEASTERN YATES COUNTIES UNTIL 615 PM EDT...
At 527 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dresden, or near Penn Yan, moving east at 20 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Romulus, Fayette, Benton, Ovid, Dresden, Kendaia, Mays Mills,
Willard, Milo Center and Sampson State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4276 7698 4280 7697 4283 7673 4280 7673
4279 7674 4265 7673 4264 7701 4276 7710
TIME...MOT...LOC 2127Z 257DEG 16KT 4272 7697
MWGSpecial weather statement, Jul 16, 4:59 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
559 PM EDT MON JUL 16 2018
NYZ022-162245-
Steuben NY-
559 PM EDT MON JUL 16 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN STEUBEN COUNTY
UNTIL 645 PM EDT...
At 559 PM EDT, Doppler radar was tracking a strong thunderstorm near
Whitesville, or 14 miles southeast of Wellsville, moving northeast at
20 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Hornell, Canisteo, Addison, Woodhull, Howard, Jasper, Troupsburg,
Cameron, Greenwood and North Hornell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4230 7773 4243 7757 4211 7715 4200 7743
4200 7775
TIME...MOT...LOC 2159Z 227DEG 17KT 4202 7771
MWGSpecial weather statement, Jul 16, 5:02 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
602 PM EDT MON JUL 16 2018
NYZ016-017-162300-
Southern Cayuga NY-Seneca NY-
602 PM EDT MON JUL 16 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL SENECA AND
NORTHWESTERN CAYUGA COUNTIES UNTIL 700 PM EDT...
At 602 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Montezuma to near Romulus. Movement was
northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms. A wind gust to 34 mph was reported with this line.
Locations impacted include...
Auburn, Seneca Falls, Romulus, Fayette, Owasco, Sennett, Fleming,
Montezuma, Union Springs and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4279 7643 4270 7693 4272 7694 4302 7673
4303 7655 4302 7650
TIME...MOT...LOC 2202Z 237DEG 23KT 4300 7671 4280 7684
MWGSpecial weather statement, Jul 16, 5:18 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
618 PM EDT MON JUL 16 2018
NYZ017-018-162300-
Onondaga NY-Southern Cayuga NY-
618 PM EDT MON JUL 16 2018
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CAYUGA AND
SOUTHEASTERN ONONDAGA COUNTIES UNTIL 700 PM EDT...
At 618 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montville, or 14 miles northwest of Cortland, moving northeast at 35
mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Onondaga, Syracuse, Pompey, Otisco, Locke, Moravia, Sempronius,
Tully, Fabius and Watervale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4293 7590 4287 7590 4277 7615 4277 7627
4272 7627 4266 7643 4273 7650 4306 7615
TIME...MOT...LOC 2218Z 227DEG 29KT 4273 7641
MWG